(NewsNation) — An animal tranquilizer is appearing more frequently in drug supplies across the country, sometimes causing drug users to lose parts of their limbs.
Xylazine has been increasingly reported in the heroin and fentanyl supply in Philadelphia and Delaware, causing some people to lose fingers and toes after using what’s known as “tranq” on the street. The drug is commonly used for sedation and muscle relaxation in animals such as horses and cattle.
Researchers estimate that Xylazine is in 91% of the heroin and fentanyl supply in Philadelphia, and its prevalence is making its way west. The Detroit Free Press reported Friday that deaths involving the tranquilizer increased 87% from 2019 to 2020 in the state of Michigan.
Xylazine causes drowsiness and amnesia and can slow breathing, heart rate and blood pressure to dangerously low levels, according to the National Institute on Drug Abuse. When mixed with fentanyl, it can cause skin lesions and ulcers.
One person told Delaware Public Media that the initial high can be so intense as to cause users to fall and possibly injure themselves. Another told Vice News that she’s lost 40 pounds since using the drug and that it’s “eating away” at her skin.
Because it’s not an opioid, Xylazine can’t be detected by fentanyl testing strips, nor can its effects be negated by the use of naloxone, a medication that reverses the effects of drug overdoses. Xylazine can knock users out for about six to eight hours, experts say, longer than most opioids.
While the use of Xylazine isn’t new — Puerto Ricans have reported using the drug since the early 2000s — its presence in fentanyl and heroin has been on the rise over the past decade. The tranquilizer was involved in 19% of all drug overdose deaths in Maryland in 2021 and 10% in Connecticut in 2020, according to one study.
According to researchers, many users ingest Xylazine accidentally and have indicated an interest in testing strips. None currently exist.